Mixing drugs is dangerous
Strong Spirit Strong Mind
Our inner spirit is the centre of our being and emotions.
When our spirit feels strong, our mind feels strong.
When our spirit feels tangled, our mind feels tangled.
Strong inner spirit is what keeps people healthy and keeps them connected together.
Strong inner spirit keeps our family strong, our community strong and our country alive.
Alcohol and other drugs can tangle your spirit and weaken your spirit and your connections with family, community and country
Our way of being healthy is to look after ourselves by making good choices, and to care for our family, community and culture.
Alcohol and other drugs can tangle and weaken our spirit and mind. This can affect our emotional, social, spiritual and physical wellbeing. This can weaken our connection to family, community, culture and country.
Mixing drugs can be dangerous
Mixing drugs is also called polydrug use.
Polydrug use is when you have 2 or more drugs in your body at the same time. You may be mixing drugs without even knowing it.
Some ways you can have more than 1 drug in your body at the same time are:
- using drugs like grog and gunja together
- using grog and later using gunja while the grog is still in your body
- mixing speed, gunja and grog together.
Short-term effects of mixing drugs
The biggest problem with mixing drugs is the effects are hard to control and this can lead to overdose.
To understand how this works, you need to understand how drugs are grouped.
There are 4 main groups of drugs.
Uppers speed you up. They include:
Downers slow you down. They include:
- tranquillisers like Valium or Rohypnol
- pain killers with codeine.
Hallucinogens sometimes make you feel crazy because you see and hear things that aren’t there. They include LSD (acid) and magic mushrooms.
Drugs belonging to 2 groups
Some drugs belong to 2 types of drug groups. For example gunja is a depressant and a hallucinogen and ecstasy is a stimulant and a hallucinogen.
Mixing drugs from the same group can seriously increase the effects
Mixing grog with heroin can slow down your heart rate so much that you can stop breathing and die.
Mixing speed with ecstasy can make your heart beat faster, you can get overheated, dehydrated and this can even cause death.
Mixing grog with gunja can make you really spin out; you may throw up or even pass out.
Mixing drugs from different groups can make one drug cover up the effects of the other.
If you mix grog and speed you could use dangerous amounts of both drugs without knowing it. This can harm your body and make you very sick.
Long-term effects of mixing drugs
Using lots of different drugs over a long period is not good for your spirit, your health, and your family.
You may have mood swings, lose control or become angry with no warning.
Some people might be frightened of you and start to see you as being dangerous or strange.
If you mix drugs long term you are more likely to:
- harm your body and brain
- become worried, sad and depressed
- upset your family and community
- break the law and get caught
- have accidents, including car accidents.
- It’s best not to mix drugs.
- Injecting drugs is very risky.
- If you have mixed your drugs, have a trusted family member or friend around and stay in a safe place.
- Never drive when you have used drugs.
- Using drugs is not an excuse for having unsafe sex – always use a condom.
- Drug use affects your family and community, not only while you’re using, but also when you come down.
Look after your family and friends
- Stay together
- If someone becomes very fearful or is feeling out of control, keep them calm and tell them the feeling will go away - do not leave them alone.
If someone experiences any bad effects or passes out make sure you call an ambulance straight away. By doing this you could save their life.
If someone has passed out:
- put them on their left side and make sure they can breathe
- dial 000 for an ambulance (police won’t come unless there is violence, serious injury or death)
- stay with your friend until the ambulance arrives.
Getting some help and information
If you are thinking about changing your drug use, perhaps you could use some help or information.
If you are worried about somebody and how their drug use is affecting you and your family, perhaps you would like some help.
Sometimes people don’t get help because they feel shame talking about how their drug use.
Aboriginal alcohol and drug workers, Aboriginal health workers and other health professionals can help you. They will not put you down. They can help you to stop using, reduce your use safely, and support you while you make changes.
It may not be easy to reduce your use but your friends and family and other people in your community can also help you by supporting you.
Where to get help
Alcohol and Drug Information Service (ADIS)
ADIS can provide information about culturally secure alcohol and drug services in your area. They can also provide other information, counselling and advice for people concerned about their own or another’s alcohol and drug use.
This is a 24 hour, statewide, confidential telephone service.
- Metropolitan callers: 9442 5000
- Country callers: 1800 198 024 (free from a land line only)
- Email ADIS
Alcohol and Drug Support Service (formerly Alcohol and Drug Information Service – ADIS)
The Alcohol and Drug Support Service operates four 24 hour, statewide telephone support lines providing confidential counselling, information, advice and referral:
- Alcohol and Drug Support Line
- Meth Helpline
- Parent and Family Drug Support Line
- Working Away Alcohol and Drug Support Line
Contact can be made by phone, email or online Live Chat.
View the phone numbers and email addresses on the Drug and Alcohol Office website (external site).
Live Chat can be accessed at Alcohol. Think Again (external site) or Drug Aware (external site).
- Strong inner spirit keeps our family strong, our community strong and our country alive.
- If you mix drugs with alcohol the effects can be hard to control and can lead to an overdose.
- Your drug use affects your family, community and country.
Illustration design acknowledgements
Artist: Barry McGuire (Mullark)
The Aboriginal Inner Spirit Model (Ngarlu Assessment Model) was developed by Joseph ‘Nipper ’Roe, who belonged to the Karajarri and Yawuru people.
Illustrations: Workplace Design.
Drug and Alcohol Office (DAO)
This publication is provided for education and information purposes only. It is not a substitute for professional medical care. Information about a therapy, service, product or treatment does not imply endorsement and is not intended to replace advice from your healthcare professional. Readers should note that over time currency and completeness of the information may change. All users should seek advice from a qualified healthcare professional for a diagnosis and answers to their medical questions.